Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 28, NWS Huntsville, AL

May 8, 2008Colbert County, Franklin County, Alabama

NWS Huntsville, AL issued this tornado warning at May 8, 2008, 8:40 AM CDT for Colbert County, Franklin County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2008, 8:40 AM CDT (13:40 UTC)
Expired
May 8, 2008, 9:30 AM CDT
In force
50 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Colbert County, AL, Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 84 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 8:04 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 081341
TORHUN
ALC033-059-081430-
/O.NEW.KHUN.TO.W.0028.080508T1340Z-080508T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
840 AM CDT THU MAY 8 2008

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
  NORTHWESTERN FRANKLIN COUNTY IN NORTHWEST ALABAMA...

* UNTIL 930 AM CDT

* AT 835 AM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO ABOUT 9   
MILES SOUTHEAST OF BALDWYN...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  RED BAY.
  CHEROKEE.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS TO NEAR 60
MPH...EVEN OUTSIDE OF THE TORNADO AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT THURSDAY AFTERNOON
FOR NORTHWESTERN ALABAMA.

LAT...LON 3479 8796 3453 8780 3442 8817 3452 8816
      3453 8815 3461 8815 3462 8814 3468 8814
      3470 8813
TIME...MOT...LOC 1340Z 242DEG 31KT 3442 8847

$$

JLL
1 follow-up statement
000 
WWUS54 KHUN 081400
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
859 AM CDT THU MAY 8 2008

ALC033-059-081430-
/O.CON.KHUN.TO.W.0028.000000T0000Z-080508T1430Z/
FRANKLIN AL-COLBERT AL-
859 AM CDT THU MAY 8 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR WESTERN
COLBERT AND NORTHWESTERN FRANKLIN COUNTIES...

AT 856 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 11 MILES WEST OF RED
BAY...MOVING NORTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HALLTOWN...POGO...PLEASANT SITE...MAUD...ALLSBORO...DEMPSEY...SRYGLEY
CHURCH...MYNOT...MT HESTER AND CHEROKEE.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT THURSDAY AFTERNOON
FOR NORTHWESTERN ALABAMA.

LAT...LON 3479 8796 3453 8780 3442 8817 3452 8816
      3453 8815 3461 8815 3462 8814 3468 8814
      3470 8813
TIME...MOT...LOC 1359Z 241DEG 30KT 3449 8830

$$

JLL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 8, 4:31 AM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, May 8, 4:31 AM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
431 AM CDT THU MAY 8 2008

.SHORT TERM (TODAY THROUGH SATURDAY)...
INITIAL CONVECTIVE LINE CURRENTLY IN NRN/CENTRAL MISS WILL MOVE THRU
THE CWFA THIS MORNING. AS THE INTENSITY/AREAL COVERAGE OF THIS LINE
HAS WANED OVER THE LAST FEW HOURS...NOT STRONGLY CONFIDENT IN ALL
AREAS OF OUR FA SEEING MEASURABLE PRECIP THIS MORNING. THUS...HAVE
DECREASED POPS FROM CATEGORICAL IN THE EASTERN TWO-THIRDS BUT HAVE
MAINTAINED LIKELY POPS/WORDING AS MOST AREAS SHOULD RECEIVE SOME
RAINFALL. THIS LINE HAS NOT PRODUCED SVR WX EXCEPT IN PORTIONS OF
NERN LA AND SWRN MISS...AND THAT WAS WITHIN A COUPLE OF HOURS OF
MIDNIGHT. THE IMPETUS FOR GENERATING SVR WX HAS CERTAINLY DECREASED
WITH THE LINE AS IT HAS PUSHED EWRD INTO AN INCREASINGLY STABLE
AIRMASS...AND LOST SFC BASED SUPPORT.

BETWEEN 18Z AND 00Z TODAY...THE SFC LOW WILL TRACK ROUGHLY ALONG A
LINE FROM NEAR CAPE GIRARDEAU, MO...THEN ALONG WRN PORTIONS OF THE
TN/KY BORDER...TO NEAR BOWLING GREEN, KY. AN INCREASINGLY DIFFUSE
COLD FRONT WILL TRAIL THE LOW...MOVING THROUGH NRN MISS BETWEEN 18Z
AND 00Z. AHEAD OF THE FRONT...STRONG LOW-LVL MOISTURE ADVECTION
AIDED BY 15KT SFC WINDS AND 40-50KT 850MB JET WILL ALLOW FOR AN
INCREASINGLY UNSTABLE AIRMASS ACROSS NRN AL/SOUTHERN MIDDLE TN. A
FAIRLY NARROW RIBBON OF LOW 60S DEWPOINTS SHOULD CROSS THROUGH THE
AREA DURING PEAK HEATING THIS AFTN. HOWEVER...MODIFIED BUFR
SOUNDINGS INDICATE CAPE VALUES ONLY 1000 J/KG OVER OUR AREA DURING
THE AFTN. AS THE SFC LOW TRACKS TO OUR NORTH...SFC WINDS WILL VEER
GRADUALLY SWRLY BY THIS AFTN...WITH A MORE UNIDIRECTIONAL SHEAR
PROFILE UNFOLDING FOR THE AREA. NEVERTHELESS...0-3KM SRH VALUES
250-300 M2/S2 AND CURVING HODOGRAPHS IN THE LOWEST 2-3KM COMBINED
WITH AFORE-MENTIONED CAPE VALUES SUGGEST THE POTENTIAL FOR SOME
SUPERCELLULAR STRUCTURE IN STORMS THIS AFTN. WOULD EXPECT PRIMARY
CONVECTIVE MODE TO BE LINE SEGMENTS WITH EMBEDDED BOWING STRUCTURES.
THE GREATEST THREAT AT THIS TIME APPEARS TO BE DAMAGING WINDS GUSTS.
ALTHOUGH AN ISOLATED TORNADO AND PERHAPS LARGE HAIL (UP TO NICKEL
SIZE) CANNOT BE RULED OUT...ESPECIALLY IF MORE BREAKS CAN APPEAR IN
THE CLOUD CANOPY TODAY ALLOWING FOR INCREASED DESTABILIZATION AND
HIGHER CAPES VALUES.

FRIDAY AND SATURDAY...THE FRONT WILL PASS THROUGH THE AREA DURING
THE LATE EVENING/OVERNIGHT HOURS...BUT WILL ESSENTIALLY WASH OUT AS
IT MOVES ACROSS THE AREA. IN FACT...THE AIRMASS ON FRIDAY WILL
LIKELY BE WARMER AND MORE MOIST THAN THAT TODAY WITH LOWS ONLY
EXPECTED TO BE IN THE UPR 50S/LOW 60S AND DAYTIME HIGHS IN THE UPR
70S/LOW 80S. A WEAK WAVE WILL DEVELOP ALONG THE OLD STALLED
FRONT...WHICH WILL BE INVOF OF NRN AL FRI AFTN...AND OFFER WEAK
LOW-LVL CONVERGENCE AS A DRIVING FORCE FOR CONVECTION. HOWEVER...A
STRONG CAP WITH 800-850MB TEMPS 13-15C WILL LEAD TO GENERALLY LOW
POPS ON FRIDAY AFTN/EVENING. IF TSRA CAN DEVELOP...THEY WOULD HAVE
SVR POTENTIAL WITH THERMODYNAMIC PROFILES SUGGESTING LARGE HAIL AS
THE LIKELIEST THREAT. EXPECTING GENERALLY DRY AND WARM CONDITIONS ON
SATURDAY...WITH TEMPS MOSTLY IN THE LOW 80S.

SUNDAY...YET ANOTHER WAVE OF LOW PRESSURE WILL DEVELOP ALONG THE
STALLED FRONT TO OUR WEST AND PUSH ACROSS THE AREA ON SUNDAY.
DETAILS ARE STILL SOMEWHAT UNCERTAIN REGARDING THE TRACK OF THIS
SYSTEM...AND THAT WILL LIKELY BE DEPENDENT UPON THE LOCATION OF THE
STALLED FRONT. WHAT IS MORE CERTAIN IS THAT A MORE VIGOROUS UPR-LVL
TROF WILL PUSH THE LOW AND ASSOCIATED FRONT ALONG...WITH THE SVR
THREAT STILL POSSIBLE.

.LONG TERM (MONDAY THRU THURSDAY)...
COOLER WEATHER WITH LOWER HUMIDITY WILL RETURN FOR THE START OF THE
NEXT WORK WEEK BEFORE ANOTHER IN A SERIES OF TROUGHS BEGINS TO DIG
SOUTHWARD INTO THE PLAINS/MISS VALLEY BY MIDWEEK. A SFC LOW IS
EXPECTED TO DEVELOP AHEAD OF THIS TROUGH AND BEGIN TO IMPACT THE TN
VALLEY BEGINNING LATE TUES/EARLY WED. FCST CONFIDENCE IS RATHER LOW
REGARDING THE EVENTUAL TRACK OF THIS SYSTEM...BUT LIKELIEST TRACK
WOULD BRING IT THROUGH THE MID MISS VALLEY/OH VALLEYS ON WED INTO
THURS...PER A BLEND OF THE ECMWF/GFS ENSEMBLES. BEYOND THAT...THE
WEATHER MAY GET QUITE COOL FOR THIS TIME OF YEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    78  61  82  61 /  90  30  20  20
SHOALS        77  61  81  60 /  90  20  20  20
CULLMAN       78  61  80  62 /  90  30  20  20
FAYETTEVILLE  76  60  77  58 /  90  30  30  20
ALBERTVILLE   79  62  80  62 /  90  50  20  20
FORT PAYNE    78  61  78  60 /  90  60  20  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

03
Hazardous weather outlook, May 8, 4:56 AM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
456 AM CDT THU MAY 8 2008

ALZ001>010-016-TNZ076-096-097-081900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
456 AM CDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A BAND OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE CENTRAL
TENNESSEE VALLEY THIS MORNING. AS THIS RAINBAND MOVES EASTWARD
AND ENCOUNTERS AN INCREASINGLY DRY AND STABLE AIRMASS...IT SHOULD
CONTINUE TO WEAKEN. AS A RESULT...ONLY SOME BRIEF HEAVY DOWNPOURS
ARE ANTICIPATED WITH THIS FIRST ROUND.

HOWEVER...AS THE DAY PROGRESSES...MORE MOIST AND UNSTABLE AIR WILL
BE DRIVEN NORTHWARD FROM THE GULF OF MEXICO...AND ANOTHER ROUND
OF SHOWERS AND STORMS IS EXPECTED. SOME OF THE STORMS COULD BE
SEVERE...WITH DAMAGING WINDS AND HAIL UP TO THE SIZE OF NICKELS
BEING THE MAIN THREATS. THERE IS A RISK FOR TORNADOES THIS
AFTERNOON...ESPECIALLY IF SOME BREAKS IN THE CLOUD COVER ARE
REALIZED...WHICH WOULD ALLOW FOR DAYTIME HEATING AND THEREFORE
ADDITIONAL INSTABILITY.

A COLD FRONT WILL PASS THROUGH THE AREA LATE THIS AFTERNOON AND
THIS EVENING...ENDING THE SEVERE THREAT FROM WEST TO EAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE COLD FRONT PASSING THROUGH THURSDAY NIGHT WILL STALL OVER
EITHER NORTHERN OR CENTRAL ALABAMA. ANOTHER WAVE OF LOW PRESSURE
WILL ATTEMPT TO PUSH THE FRONT SLIGHTLY TO THE NORTH ON FRIDAY.
IF THIS FRONT IS IN THE VICINITY FRIDAY AFTERNOON AND EVENING...
THERE IS SOME POTENTIAL FOR THUNDERSTORMS TO DEVELOP ON THE WARM
SIDE OF THE FRONT...AND THESE STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL. THIS POTENTIAL IS HIGHEST SOUTH OF
THE TENNESSEE RIVER.

THIS ACTIVITY IS EXPECTED TO PUSH THE FRONT SOUTH OF THE AREA FOR
MOST OF SATURDAY...BEFORE IT RETURNS NORTHWARD AGAIN AS A WARM
FRONT SATURDAY NIGHT INTO SUNDAY...IN ADVANCE OF A STRONGER STORM
SYSTEM. ONCE THE WARM FRONT PASSES...DAMAGING WINDS AND LARGE
HAIL WILL AGAIN BE POSSIBLE LATE SATURDAY NIGHT OR SUNDAY.

YET ANOTHER STORM SYSTEM WILL AFFECT THE REGION AROUND THE MIDDLE
OF NEXT WEEK. ALTHOUGH THERE IS UNCERTAINTY REGARDING THE STRENGTH
AND TIMING OF THIS SYSTEM...ANOTHER PERIOD OF SEVERE WEATHER DOES
APPEAR TO BE POSSIBLE. INTERESTS ARE ENCOURAGED TO MONITOR FUTURE
FORECASTS AS THIS EVENT GETS CLOSER.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY THIS AFTERNOON AND EVENING. ACTIVATION MAY BE NECESSARY ON
FRIDAY AFTERNOON OR FRIDAY NIGHT...AND IS LIKELY AGAIN ON SUNDAY.

JE

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 9:30 AM CDTTornado WarningHUNColbert, Franklin33 min
May 8, 12:13 PM CDTTornado WarningHUNLauderdale17 min
May 8, 12:35 PM CDTTornado WarningHUNColbert, Lauderdale, Lawrence40 min
May 8, 12:43 PM CDTTornado WarningHUNFranklin, Lawrence47 min
May 8, 1:03 PM CDTTornado WarningHUNLauderdale, Limestone27 min
May 8, 1:23 PM CDTTornado WarningHUNLawrence, Limestone, Morgan37 min
May 8, 2:08 PM CDTTornado WarningHUNCullman52 min
May 8, 2:27 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan33 min
May 8, 2:41 PM CDTTornado WarningHUNMadison21 min
May 8, 2:54 PM CDTTornado WarningHUNCullman, Marshall, Morgan36 min
May 8, 3:25 PM CDTTornado WarningHUNJackson, Marshall32 min

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.